Change of Meds, dropped warfarin, started on Riveroxaban

I thought this might be useful information for others. I have persistent/permanent AF (6 years or so) for which I have been taking, of late, Warfarin and Losartan for the last couple of years. I am to all intents and purposes asymtomatic. However, I have been experiencing quite badly splitting finger nails and more recently profuse sweating following even quite mild exertion as side effects to this medication. Following a visit to my GP to discuss this he changed my anticoagulant to Riveroxaban 20mg. One month on (although still early days) the splitting nails has just about stopped as has the profuse sweating which is good news. I could binge on cabbage and broccoli now if I wanted, INR clinics are now a thing of the past. I have not experienced any nasty side effects but, there's always a but isn't there. I have been putting on weight at the rate of about a pound a week! I keep a weekly record of my weight since I started Mosely's 5,2 diet some 4 years ago and have lost something over 2.5 stone and kept it off without difficulty. The first three weeks records after starting Riveroxaban show a weight gain as follows: 1.3lbs, 0.9lbs, 0.7lbs. A little alarmed at this I fasted a little longer this last week and reversed the trend by losing 0.7lbs. This might just be coincidence, or my body may just have adjusted to the Riveroxaban only time will tell. I hope this info might be of use to somebody. Keep well everybody, what a great help this site is! George

4 Replies

oldestnewest
  • How very interesting, George. I've never really had a weight problem, unless I drift down too much which has happened on a few occasions. Right now I am just a few pounds over what I consider to be my ideal weight. I can usually lose a bit with ease, but not, it would seem, at present. I take Rivaroxaban too. I'm sure I put on the pounds when I stopped taking Warfarin and was free to enjoy food again, especially cranberry topped pies....

  • I take Dabigatran and I don't know if there's a connection, but my nails split almost daily, despite copious amount of nail balm, hand oil, and keeping them short, etc.

    I wear household gloves for doing chores, but to no avail. 😿

  • Very interesting. I stopped taking warfarin because I wanted to do the 5:2 diet and my INR was all over the place when i fasted. Now on Rivaroxaban and weight now coming off. I think there's a complex relationship between drugs and weight which is not always obvious. I wonder if you being on Rivaroxaban has altered your attitude to food per se now you no longer have INR tests and are free to eat what you want. For example, there's a belief out there that the contraceptive pill makes some women gain weight. There is no empirical evidence for this other than to say that a lot of women who take the pill are in relationships and therefore more likely to have dinner in with their partner than go out and skip meals......

    I wonder if that could be happening with you and rivaroxaban?

  • Interesting thought but I don't think it's the case though. I do most of the cooking and we have continued to eat as we were doing previously (a four year habit remember). Once I spotted the weekly trend of weight gain I did a little internet research and found to my surprise that many people reported quite substantial weight on Riveroxaban. I therefore took immediate steps to turn my weight gain around. Incidentally my INR on Warfarin was pretty stable. Cheers George

You may also like...